Advertisement

A New Technique for the Study of Complete Maximal Hypersurfaces in Certain Open Generalized Robertson–Walker Spacetimes

  • Alfonso Romero
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 106)

Abstract

An (n + 1)-dimensional Generalized Robertson–Walker (GRW) spacetime such that the universal Riemannian covering of the fiber is parabolic (thus so is the fiber) is said to be spatially parabolic. This class of spacetimes allows to model open relativistic universes which extend to the spatially closed GRW spacetimes from the viewpoint of the geometric-analysis of the fiber and which are not incompatible with certain cosmological principle. We explain here a new technique for the study of non-compact complete spacelike hypersurfaces in such spacetimes. Thus, a complete spacelike hypersurface in a spatially parabolic GRW spacetime inherits the parabolicity, whenever some boundedness assumptions on the restriction of the warping function to the spacelike hypersurface and on the hyperbolic angle between the unit normal vector field and a certain timelike vector field are assumed. Conversely, the existence of a simply connected parabolic spacelike hypersurface, under the previous assumptions, in a GRW spacetime also leads to its spatial parabolicity. Then, all the complete maximal hypersurfaces in a spatially parabolic GRW spacetime are determined in several cases, extending known uniqueness results. Finally, all the entire solutions of the maximal hypersurface equation on a parabolic Riemannian manifold are found in several cases, solving new Calabi–Bernstein problems.

Keywords

Riemannian Manifold Spacelike Hypersurface Warping Function Normal Vector Field Hyperbolic Angle 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

Supported by the Spanish MICINN Grant with FEDER funds MTM2010-18099, the Junta de Andalucía Regional Grant with FEDER funds P09-FQM-4496, National Institute for Mathematical Sciences, Daejeon, Korea, and Grassmannian Research Group of the Dep. of Mathematics of the Kyungpook National University, Daegu, Korea. The author would like also to express his sincere thanks to Prof. Y.J. Suh and Dr. Hyunjin Lee.

References

  1. 1.
    Alías, L.J., Montiel, S.: Uniqueness of spacelike hypersurfaces with constant mean curvature in generalized Robertson–Walker spacetimes. Differential Geometry, Valencia, 2001 World Sci. Publ., River Edge, pp. 59–69 (2002)Google Scholar
  2. 2.
    Alías, L.J., Romero, A., Sánchez, M.: Uniqueness of complete spacelike hypersurfaces of constant mean curvature in Generalized Robertson–Walker spacetimes. Gen. Relat. Gravit. 27, 71–84 (1995)CrossRefMATHGoogle Scholar
  3. 3.
    Beem, J.K., Ehrlich, P.E., Easley, K.L.: Global Lorentzian Geometry, 2nd edn. Pure and Applied Mathematics, vol. 202. Marcel Dekker, New York (1996)Google Scholar
  4. 4.
    Bousso, R.: The holographic principle. Rev. Mod. Phys. 74, 825–874 (2002)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Caballero, M., Romero, A., Rubio, R.M.: Constant mean curvature spacelike hypersurfaces in Lorentzian manifolds with a timelike gradient conformal vector field. Classical Quant. Grav. 28, 145009–145022 (2011)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Chavel, I.: Eigenvalues in Riemannian Geometry. Pure and Applied Mathematics, vol. 115. Academic, New York (1984)Google Scholar
  7. 7.
    Chiu, H.Y.: A cosmological model for our universe. Ann. Phys. 43, 1–41 (1967)CrossRefGoogle Scholar
  8. 8.
    Grenne, R.E., Wu, H.: Function theory on manifolds which possess a pole. Lecture Notes Series in Mathematics, vol. 699. Springer, New York (1979)Google Scholar
  9. 9.
    Grigor’yan, A.: Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds. Bull. Am. Math. Soc. 36, 135–249 (1999)CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    Kanai, M.: Rough isometries and the parabolicity of Riemannian manifolds. J. Math. Soc. Jpn. 38, 227–238 (1986)CrossRefMathSciNetMATHGoogle Scholar
  11. 11.
    Kazdan, J.K.: Parabolicity and the Liouville property on complete Riemannian manifolds. In: Tromba, A.J. (ed.) Aspects of Mathematics, vol. E10, pp. 153–166. Vieweg and Sohn, Bonn (1987)Google Scholar
  12. 12.
    Li, P.: Curvature and function theory on Riemannian manifolds. Surveys in Differential Geometry, vol. II, pp. 375–432. International Press, Somerville (2000)Google Scholar
  13. 13.
    Nishikawa, S.: On maximal spacelike hypersurfaces in a Lorentzian manifold. Nagoya Math. J. 95, 117–124 (1984)MathSciNetMATHGoogle Scholar
  14. 14.
    O’Neill, B.: Semi-Riemannian Geometry with Applications to Relativity. Academic, New York (1983)MATHGoogle Scholar
  15. 15.
    Romero, A., Rubio, R.M.: On the mean curvature of spacelike surfaces in certain three-dimensional Robertson–Walker spacetimes and Calabi–Bernstein’s type problems. Ann. Glob. Anal. Geom. 37, 21–31 (2010)CrossRefMathSciNetMATHGoogle Scholar
  16. 16.
    Romero, A., Rubio, R.M., Salamanca, J.J.: Uniqueness of complete maximal hypersurfaces in spatially parabolic generalized Robertson–Walker spacetimes. Class. Quant. Grav. 30, 115007(1–13) (2013)Google Scholar
  17. 17.
    Romero, A., Rubio, R.M., Salamanca, J.J.: Parabolicity of spacelike hypersurfaces in generalized Robertson–Walker spacetimes. Applications to uniqueness results. Int. J. Geom. Methods Mod. Phys. 10, 1360014(1–8) (2013)Google Scholar
  18. 18.
    Royden, H.: Harmonic functions on open Riemann surfaces. Trans. Am. Math. Soc. 73, 40–94 (1952)CrossRefMathSciNetMATHGoogle Scholar
  19. 19.
    Sachs, R.K., Wu, H.: General Relativity for Mathematicians. Graduate Texts in Mathematics, vol. 48. Springer, New York (1977)Google Scholar

Copyright information

© Springer Japan 2014

Authors and Affiliations

  1. 1.Department of Geometry and TopologyUniversity of GranadaGranadaSpain

Personalised recommendations